A 6-week-old infant underwent a craniotomy and excision of abnormal brain tissue for treatment of hemimegalencephaly and epilepsy.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.
This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain.
A 44-year-old man presented to his primary care physician (PCP) with complaints of new onset headache, photophobia, and upper respiratory tract infections. He had a recent history of interferon treatment for Hepatitis C infection and a remote history of cervical spine surgery requiring permanent spinal hardware. On physical examination, his neck was tender, but he had no neurologic abnormalities. He was sent home from the clinic with advice to take over-the-counter analgesics.
A 31-year-old woman presented to the ED with worsening shortness of breath and was unexpectedly found to have a moderate-sized left pneumothorax, which was treated via a thoracostomy tube. After additional work-up and computed tomography (CT) imaging, she was told that she had some blebs and mild emphysema, but was discharged without any specific follow-up instructions except to see her primary care physician.
A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements.
This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.
A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure.
A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later.
Beginning in her teenage years, a woman began "feeling woozy" after high school gym class. The symptoms were abrupt in onset, lasted between 5 to 15 minutes and then subsided after sitting down. Similar episodes occurred occasionally over the following decade, usually related to stress. When she was in her 30s, she experienced a more severe episode of palpitations and went to the emergency department (ED). An electrocardiogram (ECG) was normal and she was discharged with a diagnosis of stress or possible panic attack.
A 34-year-old morbidly obese man was placed under general anesthesia to treat a pilonidal abscess. Upon initial evaluation by an anesthesiologist, he was found to have a short thick neck, suggesting that endotracheal intubation might be difficult. A fellow anesthetist suggested use of video-laryngoscopy equipment, but the attending anesthesiologist rejected the suggestion. A first-year resident attempted to intubate the patient but failed.
A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.
A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7.
A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate.
A healthy 53-year-old man presented for sexually transmitted infection (STI) screening after being informed by the health department that he had sexual intercourse with a male partner who was recently diagnosed with and treated for syphilis. He acknowledged having unprotected sex with male partners, reported no history of syphilis or Human Immunodeficiency Virus (HIV), and denied any penile lesions, discharge, or rash.
Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.
A pregnant patient was admitted for scheduled Cesarean delivery, before being tested according to a universal inpatient screening protocol for SARS-CoV-2. During surgery, the patient developed a fever and required oxygen supplementation. Due to suspicion for COVID-19, a specimen obtained via nasopharyngeal swab was sent to a commercial laboratory for reverse transcriptase polymerase chain reaction (RT-PCR) testing.
A 71-year-old frail, non-ambulatory woman presented to the emergency department with fever, sweating and dry cough. Her work-up included non-specific evidence of infection but two negative COVID-19 tests. No source of infection was identified, and she was discharged home after three days.
A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets.